Convergence Rates of AFEM with H −1 Data

Albert Cohen, Ronald DeVore, Ricardo H. Nochetto

Research output: Contribution to journalArticlepeer-review

25 Scopus citations


This paper studies adaptive finite element methods (AFEMs), based on piecewise linear elements and newest vertex bisection, for solving second order elliptic equations with piecewise constant coefficients on a polygonal domain Ω⊂ℝ2. The main contribution is to build algorithms that hold for a general right-hand side f∈H-1(Ω). Prior work assumes almost exclusively that f∈L2(Ω). New data indicators based on local H-1 norms are introduced, and then the AFEMs are based on a standard bulk chasing strategy (or Dörfler marking) combined with a procedure that adapts the mesh to reduce these new indicators. An analysis of our AFEM is given which establishes a contraction property and optimal convergence rates N-s with 0
Original languageEnglish (US)
Pages (from-to)671-718
Number of pages48
JournalFoundations of Computational Mathematics
Issue number5
StatePublished - Jun 29 2012
Externally publishedYes


Dive into the research topics of 'Convergence Rates of AFEM with H −1 Data'. Together they form a unique fingerprint.

Cite this